Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 5:05 PM MST for Coconino County, Navajo County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2018, 5:05 PM MST (00:05 UTC)
- Expired
- Jul 15, 2018, 7:09 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 160 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:15 PM MST | FLASH FLOOD | Hotevilla, AZ | MEASURED 1.75 RAINFALL IN ONE HOUR. WATER OVER LOCAL ROADS, AND SOME FLOOD DAMAGE TO PRIVATE ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048 WGUS55 KFGZ 160005 FFWFGZ AZC005-017-160300- /O.NEW.KFGZ.FF.W.0020.180716T0005Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 505 PM MST SUN JUL 15 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Navajo County in north central Arizona... Coconino County in north central Arizona... * Until 800 PM MST * At 502 PM MST, Doppler radar indicated heavy rain across the warned area near Hotevilla. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hotevilla, Hopi Reservation and Kykotsmovi Village. This includes the following streams and drainages...Dinnebito Wash and Oraibi Wash. This includes State Route 264 between mile markers 357 and 375. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3598 11049 3582 11061 3588 11081 3606 11082 $$
1 follow-up statement
236 WGUS75 KFGZ 160209 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 709 PM MST SUN JUL 15 2018 AZC005-017-160217- /O.CAN.KFGZ.FF.W.0020.000000T0000Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Navajo-Coconino- 709 PM MST SUN JUL 15 2018 ...THE FLASH FLOOD WARNING FOR NAVAJO AND COCONINO COUNTIES IS CANCELLED... The heavy rain has ended over the Hotevilla area, and flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to be alert for standing water on roadways, and damaged roads in the area. LAT...LON 3598 11049 3582 11061 3588 11081 3606 11082 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:38 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 15, 2:38 PM MST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 238 PM MST Sun Jul 15 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms today will be heavy rainfall and localized flooding. && .DISCUSSION...Little change in the weather pattern is expected over the next week, with weak flow and only minor changes in the position and intensity of the high parked over the SW. We expect the robust monsoon conditions to continue through the forecast period, with PW values continuing to run well above average - at or above 1" for the Flagstaff area. Long range ensembles are hinting at some drying by next weekend, but certainly not enough to significantly diminish the threat of significant thunderstorms each day. With soils becoming more and more saturated across N. Arizona, the daily threat of flash flooding will persist with the thunderstorms forming the area. Today's forecast is on track, with heavy rain and high rainfall rates (2-3" / hr) reported across the area. We'll continue the Flash Flood Watch through 7 PM MST. Primary threat area this afternoon and evening will lean toward Yavapai County, where instability (CAPES to 2500) will engender the production of additional thunderstorm activity. && .AVIATION....For the 00Z package...SCT to NMRS storms over and southwest of the Mogollon Rim will persist this evening. Storms less numerous over NE Arizona. Expect storms to diminish after 03z with isolated showers continuing through the overnight hours. -SHRA/-TSRA will form over higher terrain again on Monday after 18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The monsoon pattern will continue, with scattered to numerous thunderstorms and a threat of heavy rain each afternoon/evening through Saturday. Light winds will produce slow moving storms with the potential for heavy rainfall. Atmospheric moisture may decrease late in the week, and could lead to less thunderstorm coverage by the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ004>008- 012>018-037-038. && PUBLIC...BAK/JJ AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 15, 1:18 PM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN 1 SW FLAGSTAFF MALL 35.21N 111.60W
07/15/2018 E2.50 INCH COCONINO AZ PUBLIC
HEAVY RAINS LEADING TO REPORTS OF URBAN AND
SMALL STREAM FLOODING FOR THE EAST FLAGSTAFF
AREA. THE DURATION OF THE HEAVY RAIN EVENT
WAS 45 MINUTES.
&&
NLLocal storm report, Jul 15, 1:31 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FLASH FLOOD 2 E DOWNTOWN FLAGSTAFF 35.19N 111.61W
07/15/2018 COCONINO AZ PUBLIC
FLOODED URBAN ROADWAYS AND LOW-LYING AREAS
IN MUCH OF EAST FLAGSTAFF. VIDEO
DOCUMENTATION OF A FLASH FLOOD AT THE
INTERSECTION OF BUTLER AVE AND FOURTH
STREET.
&&
NLLocal storm report, Jul 15, 2:25 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HEAVY RAIN 1 ESE DOWNTOWN FLAGSTAF 35.19N 111.62W
07/15/2018 M2.06 INCH COCONINO AZ TRAINED SPOTTER
HEAVY RAINFALL OF 2.06" WAS REPORTED BY A
TRAINED SPOTTER OVER A TWO HOUR PERIOD IN
EAST FLAGSTAFF. THE DURATION OF THE HEAVY
RAIN EVENT WAS 2 HOURS.
&&
NLLocal storm report, Jul 15, 4:22 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
422 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 7 NW GANADO 35.77N 109.65W
07/15/2018 E1.00 INCH APACHE AZ DEPT OF HIGHWAYS
ADOT REPORTED FLOODING OF SR 264 AT MILEPOST
438 NEAR BURNSIDE DUE TO HEAVY RAIN THAT
FELL IN THE REGION. THE ROAD WAS CLOSED FOR
A COUPLE OF HOURS AS A PREVENTATIVE MEASURE.
&&
NLLocal storm report, Jul 15, 4:39 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
439 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 1 NNE ASH FORK 35.23N 112.48W
07/15/2018 YAVAPAI AZ TRAINED SPOTTER
A TRAINED SPOTTER REPORTED 1.76 INCHES OF
DAILY STORM TOTAL RAINFALL IN ASH FORK AS OF
4:36 PM MST ON JULY 15, 2018. THIS LED TO
FLASH FLOODING OF DOUBLE A RANCH ROAD WITH
3-4 INCHES OF STANDING WATER ON THE
ROADWAYS. PORTIONS OF DIRT ROADWAYS WERE
WASHED AWAY AS A RESULT FROM THE LOCALIZED
FLOODING.
&&
NLSpecial weather statement, Jul 15, 4:42 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
442 PM MST SUN JUL 15 2018
AZZ008-037-160030-
Yavapai County Valleys and Basins-Yavapai County Mountains-
442 PM MST SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 530 PM
MST...
At 441 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Burro Creek Campground to
6 miles southeast of Wagoner. Movement was southwest at 10 mph.
Winds in excess of 40 mph and heavy rainfall are expected with these
storms.
Locations impacted include...
Congress, Castle Hot Springs, Yarnell, Peeples Valley, Lake Pleasant
and Glen Ilah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3446 11333 3447 11333 3409 11218 3390 11225
3389 11230 3416 11334
TIME...MOT...LOC 2341Z 035DEG 10KT 3440 11333 3415 11245
TPSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 15, 5:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Jul 15, 5:59 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 15, 8:19 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 16, 2:17 AM MST | Flash Flood Warning | FGZ | Yavapai | 88 min |
| Jul 16, 10:58 AM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 16, 11:44 AM MST | Special Weather Statement | FGZ | 46 min | |
| Jul 16, 11:51 AM MST | Special Weather Statement | FGZ | Coconino | 24 min |
| Jul 16, 12:10 PM MST | Special Weather Statement | FGZ | Gila | 35 min |
| Jul 16, 12:25 PM MST | Special Weather Statement | FGZ | Mohave | 35 min |
| Jul 16, 12:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 16, 12:59 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 16, 1:27 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 2:26 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 16, 2:48 PM MST | Flash Flood Warning | FGZ | Yavapai | 117 min |
| Jul 16, 2:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 16, 3:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 16, 3:23 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Jul 16, 3:32 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 16, 3:39 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 16, 3:53 PM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.